North Dakota, 2011

Hail and Damaging Winds in North Dakota, August 31, 2011

August 31, 2011 · NWS BIS · 22 events in 12 counties and zones

Increasing warm air advection ahead of a short wave impulse combined with a moderately unstable and strongly sheared environment to result in severe thunderstorms over much of west and portions of central North Dakota in the evening of the 31st. Severe Thunderstorm Watch number 819 was in effect for this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Increasing warm air advection ahead of a short wave impulse combined with a moderately unstable and strongly sheared environment to result in severe thunderstorms over much of west and portions of central North Dakota in the evening of the 31st. Severe Thunderstorm Watch number 819 was in effect for this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 31, 5:17 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 31, 5:17 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
717 PM CDT WED AUG 31 2011

.UPDATE...TEMPERATURES.

&&

.DISCUSSION...CURRENTLY...A COLD FRONT ACROSS EASTERN MONTANA WAS
THE FOCUS FOR THUNDERSTORMS EARLY THIS EVENING. AS THE FRONT
MOVES EAST THE THUNDERSTORMS WILL MOVE INTO WESTERN NORTH DAKOTA.
THE BEST CHANCE FOR THUNDERSTORMS WILL BE THE NORTHWEST AND WEST
CENTRAL SECTIONS OF THE STATE. CURRENT FORECAST HAS THIS
SCENARIO WELL IN HAND. JUST TWEAKED THE TEMPERATURES FOR THE
EVENING.

&&

.AVIATION...AT 7 PM CDT WEDNESDAY EVENING...A COLD FRONT WAS
APPROACHING THE MONTANA NORTH DAKOTA BORDER. THE COLD FRONT WILL
BE THE FOCUS FOR THUNDERSTORMS ACROSS WET AND CENTRAL NORTH DAKOTA
TONIGHT. FOLLOWING THE FRONT..GUSTY NORTHWEST WINDS OF 20 TO 30
KTS ALONG WITH MVFR CIGS WILL DEVELOP AFTER 06Z AT KISN...AND KDIK
AND MOVE TO KMOT/KBIS AFTER 12Z. VFR CONDITIONS GENERALLY EXPECTED
AT KJMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Aug 31, 1:19 PM MST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
319 PM CDT WED AUG 31 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
319 PM CDT WED AUG 31 2011 /219 PM MDT WED AUG 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...AND CONTINUE
OVERNIGHT INTO SATURDAY MORNING. SOME STORMS COULD BE SEVERE.
HEAVY RAIN IS FORECAST FOR NORTHWESTERN AND NORTH CENTRAL NORTH
DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING CHANCES OF THUNDERSTORMS THURSDAY MORNING.

THE NEXT CHANCE OF THUNDERSTORMS IS FRIDAY NIGHT AND SATURDAY
ASSOCIATED WITH AN ALBERTA CLIPPER. STORMS ARE NOT EXPECTED TO
REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Special weather statement, Aug 31, 6:37 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
837 PM CDT WED AUG 31 2011

NDZ031-032-040-043-010215-
BILLINGS ND-BOWMAN ND-GOLDEN VALLEY ND-SLOPE ND-
737 PM MDT WED AUG 31 2011

...SPECIAL WEATHER STATEMENT FOR WESTERN SLOPE...GOLDEN VALLEY...
NORTHERN BOWMAN AND WESTERN BILLINGS COUNTIES UNTIL 815 PM MDT...

AT 736 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTHEAST
OF WIBAUX TO 23 MILES EAST OF CARLYLE TO 26 MILES WEST OF BOWMAN...
AND MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BOWMAN...
  TROTTERS...
  SUNSET BUTTE...
  MEDORA...
  RHAME...
  GRIFFIN...
  AMIDON...
  BUFFALO SPRINGS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ABELING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 5 hail, 2 lightning. Local standard time, as filed.

Hail, Slope

When
August 31, 7:22 PM MST to 7:26 PM MST
Where
Slope County, 6.24 mi W of Marmarth
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
46.290, -104.030

The large hail broke windows.

Hail, McKenzie

When
August 31, 7:25 PM MST to 7:31 PM MST
Where
McKenzie County, 3.49 mi N of Fairview
Measured
1 in hail
Reported by
County Official
Coordinates
47.900, -104.020

Hail, Bowman

When
August 31, 7:40 PM MST to 7:50 PM MST
Where
Bowman County, 3.45 mi N of Rhame to 0.17 mi WNW of Rhame
Measured
1.75 in hail
Reported by
Public
Coordinates
46.280, -103.650

Lightning, Slope

When
August 31, 7:40 PM MST
Where
Slope County, 15.79 mi NE of Marmarth
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
46.450, -103.650

A lightning strike triggered a large grass fire in southern Slope County that burned into the next day. The fire spread through rows of hay bales.

Thunderstorm Wind, Williams

When
August 31, 8:43 PM CST to 8:53 PM CST
Where
Williams County, 0.46 mi W of Williston
Measured
53 kt (61 mph) measured gust
Property damage
$45,000
Reported by
ASOS
Coordinates
48.150, -103.630

Tree branches were broken off at the Williston airport and a new hanger was damaged.

Lightning, Stark

When
August 31, 7:50 PM MST
Where
Stark County, 2 mi N of South Heart
Property damage
$5,000
Reported by
Newspaper
Coordinates
46.899, -103.000

A lightning strike triggered a large grass fire near South Heart in western Stark County. The fire also burned around fifty hay bales.

Thunderstorm Wind, Bowman

When
August 31, 7:51 PM MST to 7:56 PM MST
Where
Bowman County, 0.48 mi E of Bowman
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
46.180, -103.390

A report of a severe wind gust was received.

Thunderstorm Wind, Stark

When
August 31, 8:04 PM MST to 8:09 PM MST
Where
Stark County, 0.47 mi E of (Dik)dickinson Muni
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
46.800, -102.790

Thunderstorm Wind, Bowman

When
August 31, 8:07 PM MST to 8:14 PM MST
Where
Bowman County, 0.48 mi W of Scranton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.150, -103.140

Hail, Hettinger

When
August 31, 8:20 PM MST to 8:24 PM MST
Where
Hettinger County, 1.18 mi NW of New England
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.540, -102.870

Thunderstorm Wind, Stark

When
August 31, 8:26 PM MST to 8:31 PM MST
Where
Stark County, 0.47 mi W of Taylor
Measured
54 kt (62 mph) measured gust
Reported by
COOP Observer
Coordinates
46.900, -102.430

Hail, Hettinger

When
August 31, 8:35 PM MST to 8:37 PM MST
Where
Hettinger County, 12.58 mi N of Mott
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.560, -102.360

Thunderstorm Wind, Mountrail

When
August 31, 9:50 PM CST to 9:55 PM CST
Where
Mountrail County, 3.32 mi NNW of Stanley
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
48.360, -102.420

Strong winds were reported.

Thunderstorm Wind, Stark

When
August 31, 9:00 PM MST to 9:05 PM MST
Where
Stark County, 2.34 mi SW of Antelope
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
46.830, -102.240

Pea size hail accompanied the strong winds.

Thunderstorm Wind, Mountrail

When
August 31, 10:10 PM CST to 10:15 PM CST
Where
Mountrail County, 6.07 mi SE of Lostwood
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
48.410, -102.340

Strong winds were reported.

Thunderstorm Wind, Mercer

When
August 31, 10:20 PM CST to 10:25 PM CST
Where
Mercer County, 1.57 mi ESE of Hazen
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
47.290, -101.600

Thunderstorm Wind, Morton

When
August 31, 10:20 PM CST to 10:28 PM CST
Where
Morton County, 6.21 mi NNW of Sims
Measured
61 kt (70 mph) estimated gust
Property damage
$65,000
Reported by
Fire Department/Rescue
Coordinates
46.850, -101.560

Straight line wind damage occurred near New Salem. A barn roof was destroyed, an auger was tipped over, and debris was thrown into the side of a home.

Thunderstorm Wind, McLean

When
August 31, 10:50 PM CST to 10:55 PM CST
Where
McLean County, 1.16 mi SE of Coleharbor
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.540, -101.200

Thunderstorm Wind, Morton

When
August 31, 10:51 PM CST to 10:57 PM CST
Where
Morton County, 5.07 mi ENE of Sweet Briar
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.870, -101.090

Strong winds were reported.

Thunderstorm Wind, McLean

When
August 31, 11:00 PM CST to 11:10 PM CST
Where
McLean County, 1 mi N of Mercer
Measured
61 kt (70 mph) estimated gust
Property damage
$18,000
Reported by
Public
Coordinates
47.495, -100.720

Several trees were snapped or uprooted.

Thunderstorm Wind, Sheridan

When
August 31, 11:13 PM CST to 11:18 PM CST
Where
Sheridan County, McClusky
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.480, -100.450

Brief power outages were reported with the strong winds.

Thunderstorm Wind, Wells

When
August 31, 11:54 PM CST to 11:59 PM CST
Where
Wells County, Harvey
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
47.770, -99.900

Small tree limbs were broken.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332838, 332839, 332840, 332841, 332848, 338740, 332842, 332843, 332844, 332845, 332846, 332847, 332850, 332851, 332854, 332852, 332853, 332855, 332856, 332858, 332859, 332860.